Hmm... Blogger is looking very different, and now is not a good time for things to get all different on me. Why do things get more complicated right when the brain is getting beyond figuring out new things?
Frankly, the brain is getting beyond figuring out old things.
Here is what has been happening:
The smallest of the brain tumors turned out to be further down and back in my brain than they thought, and so they were not able to treat it with the Gamma Knife treatment along with the other two tumors. At the time, they spoke of trying other treatments in May... either a different targeted treatment or whole brain radiation. Or of course the choice of letting the tumor grow untreated - a quick and unpleasant death to follow. The plan was to do another brain scan mid-May, which might give us a better idea of what options would be available.
In the meantime, we found out that the steroids that keep brain swelling down also interfere with the effectiveness of the chemo treatment that I am taking. A PET/CT scan last week showed a mixed pattern of tumor growth and regression. I also have been suffering from a great deal of pain in the foot and hip, some of which is due to side effects from the chemo, and some of which is due to lymphedema in the hip and leg and foot (which is worsened by the steroids). Unfortunately because of the huge tumor in my hip, it turns out that I have very few options in treating the lymphedema, which is interfering with both comfort and mobility. So we decided to minimize the steroid as much as possible, and to skip doses of chemo on occasion in order to give my foot and hip a bit of recovery time, while still hopefully getting some slowing of tumor growth from a lower dose of the chemo.
Unfortunately, this past Saturday I woke up with severe dizziness, nausea, vertigo, vomiting - and when I tried to get to the bathroom, I fell and found that I could not walk.
Subsequently, I have been off the chemo for a week and on three days of intensive steroid treatment. Things have improved somewhat, but I am now using a walker and still suffering from dizziness and nausea, and the combination of chemo and steroid I am now on probably pretty much cancel each other out in terms of effectiveness. We are definitely in Experimentation Territory at this point. Dr. Bouncy and I are neither of us happy with the situation, but there are no clear roadmaps as to what would be the best tactics to use, so we are just guessing and compromising and hoping for the best.
In the meantime, we are still not sure what caused the sudden problems described above. It could be a reaction of brain tissue to the Gamma Knife treatment. It could be quick growth of the untreated tumor. It could be a combination of the two. Or perhaps something else.
The neurologic radiation specialist has (in consultation with another radiologist) decided that our best bet is to treat the smallest tumor via Gamma Knife on the 9th of May. They will do a scan just before the treatment, which should tell us if part of the trouble is tissue swelling and/or bleeding from the prior treatment, but they feel that the most important thing right now is to try to keep that little tumor from growing any more than is necessary, and that Gamma Knife is our best bet for doing that.
So that is the story at the moment. Frankly, I feel that so much of this is basically a matter of flying blind and guesswork. There are so many unknowns, and so many decisions to be made on a dearth of information.
At the same time, we are trying to make a lot of decisions about my living situation and treatments in the near future, also largely to be made on a dearth of information - my quality of life, side effects, treatment effectiveness, insurance and financial situations, all seem to change rapidly and without warning. None of these decisions are made easier by my brain function and emotional situation being messed up by the various meds and tumors and who knows what else...
So. I apologize for the lack of focus and clarity in this post. I hope that things will get a little better with a lowering of steroid dosage, although I cannot make any promises on that front. I will try to update you as things go along, assuming that I am able to understand anything that is going on, myself!